Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 55, NWS Charleston, WV

June 2, 2001Mason County, Putnam County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 2, 2001, 6:59 PM EDT for Mason County, Putnam County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2001, 6:59 PM EDT (22:59 UTC)
Expired
Jun 2, 2001, 7:30 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Mason County, WV, Putnam County, WV

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 022259
SVRRLX
WVC053-079-022330-
/NEW.KRLX.SV.W.0089.022258-022330/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
659 PM EDT SAT JUN 2 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PUTNAM COUNTY IN WEST VIRGINIA...
  SOUTHERN MASON COUNTY IN WEST VIRGINIA...

* UNTIL 730 PM EDT...

* AT 658 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES NORTHWEST OF BUFFALO...MOVING EAST AT 30 MPH.

.

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3859 8214 3858 8176 3864 8171 3868 8176
          3871 8183 3877 8184 3876 8214

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:00 PM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 2, 2:00 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT SAT JUN 2 2001

STILL LOOKS INTERESTING FOR LATE AFTERNOON/EVENING.

NOW LOOKS LIKE BEST CHANCE FOR THE STRONGEST STORMS WILL BE ALONG
LINE THAT FORMS...OR EVOLVES OUT OF SEVERAL THIN LINES NOW FORMING
RIGHT ALONG THE FRONT.  LINE WILL GET OUT AHEAD OF FRONT A
LITTLE...AND CROSS WV...STRADDLING THE 0Z HOUR...WITH BEST
INSTABILITY SOUTHERN HALF OF CWA ALTHOUGH BEST DYNAMICS/UPPER
COOLING IS ACROSS THE NORTH.  MESO ETA STILL SHOWS INTERESTING BOW
PATTERN IN MOISTURE AND LIFT FIELDS ACROSS SOUTHERN HALF AT 0Z.

WILL MASSAGE THUNDERSTORM EARLY WORDING...POSSIBLY STRONG EASTERN
SECTIONS...OUT OF SHOTGUN...BASED ON RADAR AND OTHER DIAGNOSTIC
TRENDS.

OTHERWISE WILL KEEP CHANCE POPS FOR SHOWERS GOING OVERNIGHT WITH
AMPLE POST FRONTAL MOISTURE INDICATED.  WILL ADD CHANCE POPS FOR
SHOWERS SUNDAY FOR NORTHERN MOUNTAINS AT LEAST...GIVEN LOW LEVEL
CONVERGENT CYCLONIC UPSLOPE FLOW AND LINGERING MOISTURE.

SHORT BREAK ASSOCIATED WITH NARROW DEFORMATION ZONE SUNDAY EVENING.
WILL BITE ON MESO ETA/AVN TIMING ON WARM FRONT AND INTRODUCE CHANCE
POPS SOUTHWEST BY MONDAY MORNING.  THESE MODELS ALSO AGREE ON WARM
ADVECTION PRECIPITATION FALLING APART DURING THE DAY ON MONDAY AS
THE FRONT PUSHES THROUGH.  WITH JUST CHANCE POPS...DESTABILIZATION
ASSOCIATED WITH WARM FRONT PUSHING THROUGH...AND TIME OF YEAR...WILL
OPT TO CALL IT SHOWERS RATHER THAN RAIN.

WILL CARRY THIS IDEA INTO MONDAY NIGHT...ALTHOUGH COULD NOT RULE OUT
A THUNDERSTORM AS WELL BY THEN.  WILL HAVE THUNDERSTORMS IN FORECAST
TUESDAY AND WEDNESDAY WITH FRONT STALLED CLOSE BY AND SOUPY AIR MASS
ON ITS SOUTH SIDE.  WILL DEFINITELY NEED TO WATCH RAINFALL AMOUNTS
WITH THIS...WITH MOST POTENTIAL FOR PROBLEMS WEDNESDAY AS SHORT WAVE
APPROACHES.

NUMBERS:  CLOSE TONIGHT AND SUNDAY...AT OR BELOW SUNDAY NIGHT...AND
BETWEEN WIDE RANGE ON MONDAY...WHICH AGREES WITH ONGOING PACKAGE.
POPS:  CLOSER TO FWC/S.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:42 PM EDTSevere Thunderstorm WarningRLXMason18 min
Jun 2, 7:47 PM EDTSevere Thunderstorm WarningRLXJackson28 min
Jun 2, 7:51 PM EDTSevere Thunderstorm WarningRLXCabell, Putnam24 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.